THE BLOG

Further Research Into The Links Between The Pill And Mental Health Issues Urgently Needed

17/01/2017 11:28

Let me state the obvious: mental health is important. It is more than alarming, then, to see the rates of mental health issues increasing so exponentially. Young Minds reported that amongst teenagers, rates of depression and anxiety have increased by 70% in the past 25 years. The reasons for this must be looked into further, and one possibility making its way onto the agenda is the contraceptive pill.

In a recent study, the use of the pill - especially amongst adolescents - has been associated not only with a subsequent use of antidepressants, but a number of first diagnoses of depression amongst young women with no previous experience of mental health problems.

The 2016 study led by Professor Øjvind Lidegaard looked into the links between hormonal contraception and depression, and is the biggest to date. It used the medical records of more than one million Danish women, and found that those on the combined pill were 23% more likely to be prescribed an antidepressant than those not on hormonal contraception. The difference was even more significant for women using the progestrogen-only pill, who were 34% more likely. For girls between 15 and 19 taking the combined pill, the likelihood ramped up to 80%.

The clear message we can take from this? 'Health care professionals should be aware of this relatively hitherto unnoticed adverse effect of hormonal contraception.'

Women can be advised to use the progestrogen-only pill for a number of reasons. These include using it as an alternative to the combined pill in order to reduce the likelihood of blood clots, which can be increased by oestrogen. My own was a surprisingly direct family history of brain haemorrhages in both of my parents and a grandparent, despite 2% odds. However, when I went back to the GP a few months after it had been prescribed, unable to cope with the anxiety any longer, I received suggestions of anxiety medication and cognitive behavioural therapy. That a link between mental health issues and using the pill was never put forward is likely to be down to the fact that not enough research has been done.

Of course, information cannot be disseminated as fact by doctors if there is not enough evidence to support it. Nonetheless, there is a wealth of personal accounts given by women to suggest a direct link between the two. Just looking at the sheer number of personal accounts online, it is blindingly obvious that further research is needed.

Certainly, correlation does not necessarily mean causation. However, interviews led by Vicky Pratt - deputy editor of The Debrief - reveal how these women found themselves going to their GP to discuss feelings of intense anxiety, including severe panic attacks, only to have their suggestions that it could be the pill dismissed. This is an issue if it means some women could continue to suffer anxiety and depression as a result of using it.

It has made its way onto the agenda, though. On Wednesday Pratt was interviewed on BBC Radio 4's Women's Hour, where she discussed her own experiences of the progesterone-only pill and the obvious impact it had on her own mental health. The possible link between mental health issues and the use of this hormonal contraceptive - which, by nature, changes your natural hormonal balance - seems more likely when you look simply at the hormones involved. Progesterone is at its highest during the menstrual cycle, which is when many women experience mood changes.

Professor Øjvind Lidegaard said 'we have for a long time known that oestrogen generally improves women's moods while, on the other hand, progesterone depresses women's moods.' He notes that 'all types of hormonal contraception are progesterone dominated,' and 'therefore it is not surprising at all that these hormonal contraceptives can cause depression.'

Neither in the leaflet that comes with the pill, nor on the NHS website, is there any mention of depression or anxiety; merely 'mood swings' and 'changes'. In terms of my own experience, it became hard to understand the anxiety that was affecting me once I was not under any obvious stress, so I stopped taking the pill to see if it would make any difference.

It has only been a few weeks, but I already feel a noticeable difference. Although of course it has been a rollercoaster of hormonal change. I went to see Peter Pan at the theatre last week and cried uncontrollably about the fact I was enjoying it so much. Which I'm fine with. Nevertheless, the constant ominous feeling that I had tried to explain to my family on the evening of Christmas day - much to my sisters' despair that I was being a huge Christmas kill-joy - has gone away.

Again, correlation does not always mean causation. The anxiety has not disappeared completely, and stresses including those that face the majority of the millennial generation still pile on the woes at times, but if more information about this could make a difference for others too, further research is vital.

According to Association for Young People's Health, half of all psychiatric disorders start by age 14, and three quarters by 24. This highlights the need to invest in young peoples' services to reduce waiting lists and aid over-stretched services, but also to support more research into whether depression or anxiety are adverse effects of the contraceptive pill. Then, perhaps, the snowballing rate of mental health problems amongst women and young people could be curbed somewhat.

It is important to emphasise that all women react differently to hormonal contraceptives and where they fail for some, they work for others. The point of this piece is not to scare-monger, but to draw attention to the need for more research into something that could have a deeply negative impact on some women's lives. Truly informed choices can only be made... with enough information.

Comments

CONVERSATIONS